Anyone else become sensitive to side effects of medicines after thyroidectomy?

Has anyone else had a partial or total thyroidectomy and found they've become very reactive to side effects of medicines? This includes changes to Levothyroxine but other drugs too. In particular joint and muscle pain as a side effect. Have you had trouble getting your doctor to investigate the symptoms?

7 Replies

oldestnewest
  • Nanaedake,

    Unfortunately I didn't tolerate Levothyroxine but adding T3 to Levothyroxine calmed the adverse effects Levothyroxine only caused me.

    Ask your GP to check ferritin, vitamin D, B12 and folate because low/deficient levels are common in hypothyroid patients causing fatigue, musculoskeletal pain and low mood similar to hypothyroid symptoms.

  • Thank you for your reply Clutter. I've been taking all the advice on here about optimising vitamin levels although some of them need retesting now. Last lot of tests were good. Happily, I'm the best I've been since surgery and back in full time work at last so a good reason to stay well and maintain health.

    I seem to get times when heart rate is raised and blood pressure increases which makes me feel quite unwell. Not sure what kicks off but previously it's been triggered by any minor change in Levothryoxine., then I'm not quite sure what to do about it?

    I haven't tried T3 but I've been completing the surveys and govenment consultations to keep it on the list of prescribed drugs because it's helping people to stay well and I would like my GP's to be able to prescribe it.

  • Nanaedake,

    Not sure you can do anything much about dose changes triggering increased heart rate and blood pressure. You could try slowing the increase by taking it alternate days for a couple of weeks before moving to the full daily dose increase and see whether that reduces symptoms.

    Thanks for completing the survey. I will have to go back to self medicating if my prescription for T3 stops.

  • I hope they don't stop T3. I can manage dose changes by increasing slowly but I still have trouble getting the dispensary to keep me on one formulation of Levothroxine and some haven't suited me. And then manufacturers make changes too. I've recently asked for Eltroxin which is what I was originally prescribed and then it became unavailable. I am hoping it will be less likely to change since it's the reference drug but not sure.

  • Nanaedake,

    If you compare the Eltroxin product licence no. with the Mercury Pharma licence no. and they are the same it means they are the same product differently branded and packaged. The Eltroxin which was available a few years ago is not, apparently, the same as that available today in the UK.

  • Oh dear, It might not help at all then. It's so difficult to know what to do for the best. I was happy on Actavis but recently didn't feel so well.

  • Vit D helped me a lot with the joint pain and swallowing. But I was on deficit...

    try exploring the minerals and vitamins, might be worth to check.

You may also like...